Missouri, 2022

Flash Flooding in Missouri, July 26, 2022

July 26, 2022 · NWS LSX · 7 events in 7 counties and zones

During the early morning of Tuesday, July 26th, 2022, a complex of training thunderstorms set up roughly along the I-70 corridor in Missouri and I-64 corridor in Illinois. Several rounds of thunderstorms with rainfall rates exceeding 2in/hr affected this area, including the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$145 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the early morning of Tuesday, July 26th, 2022, a complex of training thunderstorms set up roughly along the I-70 corridor in Missouri and I-64 corridor in Illinois. Several rounds of thunderstorms with rainfall rates exceeding 2in/hr affected this area, including the St. Louis metropolitan area, through the early hours of July 26th and into the morning commute. Upwards of 11 of rain fell over the course of roughly 8 hours in an axis from Hawk Point, MO to St. Peters, MO according to radar-estimated rainfall products and several CoCoRaHS/spotter reports. A longer axis of over 8 of rain fell from northern Montgomery County in Missouri to St. Clair County in Illinois, causing multiple swift water rescues and scores of flooded interstates and homes across the St. Louis metropolitan area. St. Louis-Lambert International Airport also observed a new all-time record for daily precipitation: 8.64 of rain fell since midnight Central Standard Time (Daylight Savings Time is not used for climatological record-keeping). This value broke the previous record of 6.85, which occurred on August 20th, 1915 due to the remnants of the Galveston 1915 Hurricane. The storm-total rainfall was 9.07, but spans two days. Two fatalities were reported: one in St. Louis City, where a man drowned in his car near Skinker Blvd, and another in Hazelwood where a man drowned attempting to flee his flooded truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 9:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 25, 9:59 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1059 PM CDT Mon Jul 25 2022

.UPDATE...
Issued at 803 PM CDT Mon Jul 25 2022

The flash flood watch that covers our northern counties has been
extended further south. Yesterday's cold front that moved through
the CWA into southern Missouri was forecast to return north as a
warm front. According to surface analysis and radar data, we can see
that the front is remaining fairly stationary if not moving south
over southern Missouri. Deterministic guidance has picked up on
this, with the RAP and NBM pulling their heaviest QPF further south.
Although the axis of heaviest precipitation may be further south
than expected, the highest risk of heavy rain still lies in the
northern CWA, north of I-70 in Missouri and I-64 in Illinois. This
is where the best moisture convergence will be overnight, on the
nose of a low level jet that will set up in central and east-central
Missouri. The low level jet will help provide additional lift in
tandem with the isentropic ascent from the front. As convection
initiates along the nose of the jet, it will travel east-southeast
across Missouri and west-central Illinois in a line extending from
roughly Moberly, MO to Vandalia, IL. Isentropic ascent will play a
large role in the heaviest corridor of precipitation tonight, and
with the front behaving differently than forecast, the flood watch
had to be amended to accommodate these changes.

Jaja

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 245 PM CDT Mon Jul 25 2022

Morning activity continues to weaken as it slides eastward through
the region. The main forecast issue in the short term is the
increasing chances of showers and storms tonight as a complex
develops over southeastern NE/northeastern KS/northwestern MO and
slides east across northern half of Missouri.

Early tonight the stalled frontal boundary just south of the
Missouri/Arkansas border will begin to slowly lift northward as a
warm front. In the meantime, a low level jet will develop and veer
to the southwest increasing to around 40 to 45kts. With PWATS in
excess of 2 inches and increasing WAA as well as isentropic ascent
due to the low level jet, expect very efficient rainfall rates with
showers and storms that develop on the nose of the LLJ over
northwestern Missouri and slide eastward north of the front. A
majority of the latest CAMs have ever so slightly shifted the main
core of showers and storms a bit further south, but still along
and north of the I-70 corridor. Also, the highest axis of qpf
extends from Monroe County MO southeastward to Fayette County IL
with between one and three inches in this area, though locally
higher amounts are possible. So will add one more row of counties
on the southern edge to the Flood Watch.

As for any severe storms, with the frontal boundary to the south of
the complex and weak elevated instability, do not anticipate any
severe storms at this time, so we will not be messaging this.

On Tuesday, the complex will exit by midday. However, scattered
activity is still possible due to lingering outflow boundaries and
the front.

Temperatures through the short term will remain near normal with
lows in the low 60s to low 70s tonight and in the mid 60s to mid 70s
Tuesday night. Meanwhile, highs on Tuesday will depend on location
of the front, cloud cover and precipitation, so for now highs
will range from around 80 far north to the upper 90s far south.

Byrd

.LONG TERM...  (Wednesday through Next Monday)
Issued at 245 PM CDT Mon Jul 25 2022

Active pattern will persist through the rest of the work week with
several rounds of showers and storms. On Wednesday a more vigorous
shortwave will slide through the region with the best chances of
showers and storms Wednesday night through Thursday, mainly along
and south of I-70.

Even though the weekend looks dry, at least on Saturday, the latest
ECMWF as well as ensembles are indicating rain chances returning to
the region by Sunday. For now stuck with the NBM solution with
chance POPs Sunday through Monday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1059 PM CDT Mon Jul 25 2022

Showers and thunderstorms have developed over central Missouri and
are moving northeast through central and east-central Missouri. As
the low level jet ramps up tonight and provides additional forcing
for precipitation, this convection is expected to continue through
the overnight hours and into Tuesday morning. All terminals are
forecast to be impacted by at least showers by morning, with KUIN,
KCOU, KSUS, and KSTL with TEMPO groups for thunder. KJEF and KCPS
were left out of this because of their positions south of where
thunderstorms are expected to flourish. The best chance to see heavy
rain and thunderstorms is early morning Tuesday, with mention of
showers being taken out of the TAFs by late morning/early
afternoon.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     67  89  75  90 /  90  70  50  50
Quincy          63  80  69  84 /  90  60  40  40
Columbia        66  92  71  89 /  70  40  60  50
Jefferson City  69  93  72  90 /  50  40  60  40
Salem           66  86  73  87 /  90  90  50  60
Farmington      70  94  73  91 /  30  30  40  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&

WFO LSX
Hazardous weather outlook, Jul 25, 1:59 PM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Mon Jul 25 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Mon Jul 25 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight, including the potential for very
heavy rainfall and flooding. This threat is highest across sections
of northeast Missouri into west-central Illinois, where a flash flood
watch is in effect from 10PM this evening through 9AM Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms over parts of the area each day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts in excess of an
inch or any flooding, if observed, to the National Weather
Service.

Byrd

The radar

The St Louis radar (KLSX), 26 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
July 26, 12:45 AM CST to 11:15 AM CST
Where
St. Charles County, 2.65 mi SSW of Foristell to 0.84 mi N of Foristell
Cause
Heavy Rain
Property damage
$10 million
Reported by
Law Enforcement
Coordinates
38.783, -90.963

Up to 13 inches of rain fell in a 6 to 10 hour period causing widespread flash flooding. The axis of heaviest rain extended from just north of Wentzville east southeastward through northern portions of O'Fallon through St. Peters and into St. Charles. Numerous roads were flooded throughout St. Charles County. Interstate 70 was flooded with up to five feet of water around the intersection with Mid Rivers Mall Drive. Fire and rescue searched and cleared several dozen vehicles in this area and rescued 8 people from the rising waters. Also, in the area of Harry S. Truman Blvd and Premier Parkway, several drivers were rescued from their flooded vehicles. In the area of Mexico Road and Spencer Road, multiple vehicles were trapped by rapidly rising waters of Spencer Creek. One vehicle in this area was swept off the roadway into Spencer Creek. The driver escaped but was clinging to a tree in the fast moving water that was over 8 feet deep. He was rescued and was not injured. Between 1 am and 11 am, 87 people were evacuated from homes or businesses in St. Charles County. One hundred seventeen buildings were damaged from the flooding. Forty Nine of them sustained major damage, 46 sustained moderate damage and 22 buildings sustained minor damage. So far damage is estimated to be around $10 million dollars.

Flash Flood, St. Louis

When
July 26, 1:30 AM CST to 10:45 AM CST
Where
St. Louis County, 1.5 mi WNW of (Sus)spirit/St Louis to 1.36 mi ENE of Lemay
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$50 million
Reported by
Law Enforcement
Coordinates
38.675, -90.677

Up to 10 inches of rain fell in a period of 8 hours causing catastrophic flooding in portions of St. Louis County. Numerous roads were flooded. There were multiple swift water rescues and scores of flooded interstates and homes across the St. Louis metropolitan area. One fatality was reported in Hazelwood where a 39 year old man drowned attempting to flee his flooded truck. His body was found about half a mile down stream from the semi truck. St. Louis-Lambert International Airport also observed a new all-time record for daily precipitation: 8.64 of rain fell since midnight Central Standard Time (Daylight Savings Time is not used for climatological record-keeping). This value broke the previous record of 6.85, which occurred on August 20th, 1915 due to the remnants of the Galveston 1915 Hurricane. The storm-total rainfall was 9.07, but spans two days. Several hundred homes and businesses sustained minor to major flood damage. A large number of unoccupied vehicles were damaged/destroyed due to the flooding as well. Dollar amount damage so far is estimated around $50 million.

Flash Flood, Montgomery

When
July 26, 2:00 AM CST to 6:00 AM CST
Where
Montgomery County, 5.72 mi NNW of Wellsville to 1.71 mi SW of Wellsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.154, -91.628

Up to 7 inches of rain fell in a 6 to 10 hour period causing flash flooding. Numerous roads were flooded across the northern half of the county, including Highway 19 just south of Wellsville, Route 161 between Buell and Route V, Route CC near White Oak Road, and Route E between Kneubuhler Road and Pine Knot Road. No injuries were reported.

Flash Flood, Warren

When
July 26, 2:00 AM CST to 11:15 AM CST
Where
Warren County, 2.57 mi NW of Pendleton to 2 mi SE of Wright City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.847, -91.263

Up to 10 inches of rain fell in a 6 to 10 hour period causing flash flooding. Numerous roads were flooded including Highway A at the intersection with Highway W, Morsey Center Road about half a mile east of Highway A, and State Highway 47 just south of Powerline Road. Culvert was washed away on Pin Oak Church Road just east of y intersection near New Truxton Road, making the road impassable.

Flash Flood, St. Louis (C)

When
July 26, 2:30 AM CST to 10:45 AM CST
Where
St. Louis (C) County, 1.34 mi SSE of Carondelet to 3.77 mi ESE of St Louis
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$85 million
Reported by
Fire Department/Rescue
Coordinates
38.532, -90.271

Up to 9 inches of rain fell in a period of 8 hours causing catastrophic flooding in portions of the city of St. Louis. Numerous roads were flooded. There were multiple swift water rescues and scores of flooded interstates and homes across the City of St. Louis. One fatality was at the intersection of Skinker Boulevard and Enright Avenue, just north of the Delmar Loop, where a 60 year old man drowned after driving into the flooded roadway. Firefighters helped or rescued around 70 residents. Property damage was very significant in some hard-hit areas, including the southwest part of the city where 14 to 15 homes experienced significant flooding. A large number of unoccupied vehicles were damaged/destroyed due to the flooding as well. The Metro Link station at Forest Park Parkway and DeBaliviere Avenue was flooded causing $35 million in damage to a two car train, tracks, towers, vehicles and equipment at the station. Dollar amount damage so far is estimated around $85 million.

Flash Flood, Lincoln

When
July 26, 3:00 AM CST to 11:15 AM CST
Where
Lincoln County, 3.97 mi N of Olney to 2.19 mi WSW of Truxton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
39.137, -91.259

Up to 11 inches of rain fell between a 6 to 10 hour period causing flash flooding. The heaviest rain was across the far southern portions of Lincoln County. Numerous roads were flooded including Route J south of Troy, Route C west of Old Monroe, and Route MM. Also, a culvert was washed out on Route U between Fred Norton Road and Giles road. Several water rescues were performed. One driver was northbound on Highway J just south of Big Creek in the early morning hours and could not see the flooded roadway in front of her. Before she knew it she was in the water and could not back out of it. The vehicle began to float and fill with water. She called her husband, told him where she was at and asked for him to call 911. She managed to get out of one of her back doors and slip out, grabbing a branch just before her vehicle was completely submerged. It took two and a half hours for the fire rescue to get a boat to the location and rescue her from the tree she was clinging to. She was uninjured. With the other rescues, no one was injured as well.

Flash Flood, Audrain

When
July 26, 3:30 AM CST to 6:00 AM CST
Where
Audrain County, 6.42 mi WSW of Skinner to 8.38 mi WSW of Thompson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.228, -92.107

Up to 7 inches of rain fell in a 6 to 10 hour period with the heaviest rain across the southern half of Audrain County. Numerous roads were flooded including U.S. Business 54, East Liberty Road at Reading Farms, South Morris Street, Lakeview Road at Elmwood Road, Fairground Road and Park Crest Road. Four vehicles were stranded on the flooded roadways. All of the vehicle occupants were moved to safety and no injuries were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, St. Louis2022-07-2639MaleOutside/Open AreasDirect
Flash Flood, St. Louis (C)2022-07-2660MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049502, 1050072, 1049430, 1049445, 1050073, 1049495, 1049419.